Increasing prednisolone at beginning of flare up

I just wondered if there is a rough guide to increasing prednisolone when you have a flare up. I flare when I am dropping down on my pred. Last week I had managed to get down to 6mg a day then went to 5.5mg/6mgs on alternate days and then the flare up. The question to be answered is how high I should go up when the flare up first flares! I tend to not want to take too much so have gone to 7.5mgs then 8.5mgs but still suffering. This has happened to me quite a few times. So is it better to go straight to say 10mgs?

I was also told that provided it was only a week on increased prednisolone, and all was well again, I could then go straight back to where I was - which at the moment is 6mgs. If it was longer than a week I had to come down slowly?

I would appreciate anyone's thoughts and advice.

Ian

10 Replies

oldestnewest
  • The main cause of a flare is reducing too far or too fast. If you are flaring like this at the same sort of dose every time it may mean you are at the endpoint: the lowest dose that manages the symptoms as well as the starting dose did.

    Does the "flare" pain start immediately you have dropped to the new lower dose (i.e. the first morning) or does it appear after a few days?

    Have you seen this approach:

    healthunlocked.com/pmrgcauk...

    which slows the reduction down just a bit more - and you only have one day at a time of the new lower dose each time you try it. I find after 3 time feeling strange, on the 4th time it is gone.

    If you are at 6mg that is a low dose already - you may be best simply going back to the old dose for a month and then trying again. This is the stage at which you need to go particularly slowly and it is often a sticking point.

  • Many thanks and I had just remembered I had seen the 'slow reduction plan' somewhere so thanks for sending it along and I will try it once everything settles down. The frustrating thing is I had been down at 4mgs a day, 6 months ago but was asked by my consultant to have a scan which led to problems when I came off my pred. for three days and then had a huge flare up. So it's taken me 6 months to get back down to 6mgs and now struggling! Patients having scans should be more aware of the problems of coming off prednisolone and,equally, getting back on it. A very tricky roundabout!!

    Can I tag on one more thing which is new to me - I have suffered for 6 years with GCA - and that is I have started having stomach problem? Mildish but uncomfortable and not sure what would be causing it. I do take lanzoprazole every other day - now every day this week.

    Sorry but any further thoughts at what I should be on at the moment? Do I keep going up? As I have said I was on 5.5/6mgs and now 8.5mgs and I suppose I just go to 10mgs now? Would I have been better going straight to 10mgs when the neck and headache pain started. Oh and the first thing I noticed about the flare up was neck pain for the first day and then headaches/whoozy ill/sick feeling on the second day with the usual tiredness.

    I much appreciate your help! I find that because I have had this illness so long I forget basics and get so dopey with it all so any experienced advice from fellow sufferers can be of a great assistance.

    Ian

  • Straight to 10mg? Probably - the expert medics suggest adding 5mg to the dose where you have the flare. Creeping up doesn't seem to be a good way of going about things.

    Yes, I don't think a lot of rheumies are really aware of just how much a few days of no pred can mess us about if the autoimmune part of the disorder is still active - and while you are on pred they cannot tell - even if they think they can and allege a low dose does not a lot! Experience tells it often does.

    I have to say - I'm a bit concerned that it seems to have let in head pain. That does suggest there's a fair bit going on. What sort of scan was it that the rheumy wanted to do that has caused so much upset? Was it worth it?

  • Thanks again and now gone to 10.5mgs so fingers and thumbs crossed! Headaches - the dull type - not the ice-pick type which I have suffered from when the GCA first got hold of me. I thought it was fairly common suffering with headaches on flare ups?

    The scan - agh - struggle to remember. I have had lots of smaller scans over my body but this was a full bodied one - an expensive exercise I believe? I have had two and the first I had problems when I came off the pred. and couldn't get off the scanning table and had to be helped up. The second was recently and that's where I struggled to get back on the drugs. I am still cross about it all as it has put me back. A young consultant who wanted to help but did the opposite. He also put me on mycophenolate which wasn't for me. Also have tried methotrexate which whacked me around a bit. I think what totally confused me was the fact I had been told if I keep below 5mgs then all was well. Then 'they' changed their minds and said I needed to try Steroid sparing alternatives when I was on 4 mgs!!?? The clever ideology used in convincing me to try the drug, when I questioned why I should go on it when I was doing well at 4mgs, was "well perhaps you are not quite as well as you think you are!"

    Ian

  • Urghhhhh! I assume then it was a PET/CT or PET/MRI which I suspect weren't going to show a lot after so long on pred anyway though I might be wrong. Had they done it post the flare they might have seen something.

    It really does beat me why, when a patient is well below the physiological dose and well they have to mess them about. None of the so-called steroid sparing drugs have been shown to work reliably, and as far as I know, not in GCA, and all come with their own side effects which are likely to be be more than those of below 5mg pred. Most people with PMR which is where they may have some merit are delighted to get to 5mg USING a steroid sparer! There has only been one totally non-informative study using mycophenolate and the methotrexate ones are conflicting. The guidelines say they MAY be tried, IN CONSULTATION with the patient - i.e. if the patient isn't happy - no go.

    The entire story at present is that you are using pred to manage the symptoms - a patient whose symptoms are managed is a well patient . Maybe there IS something going on - but if it is to do with the GCA or PMR then it's pretty unlikely they can do much about it. Lots of people have got really low with the dead slow approach, some are off pred. That I'm sure is the way to go - and it has NO SIDE-EFFECTS!

    I'm so grateful that the locals here are pred-believers - and as-much-pred-as-you-need believers too!

  • So helpful and supportive. VERY much obliged. You stand your ground medically and, in doing so, sometimes the doubts set in. Nice to know I am not being unreasonably difficult or, indeed, going completely potty!

  • PS, Yes it was a PET scan ct which I knew but couldn't remember!

  • If you are - so am I!!!!!

  • Hi,

    Agree with PMRpro - slightly concerned about the head pains you mention. Think you need to get to bottom of that. Try going up to 10mg, although with your toing and froing recently that may not be enough, but let's hope so. When you feel you have the flare under control, whatever level that might be, then stay there for a few weeks before you even think of reducing again - using the slow reduction plan. You seem to be quite susceptible to reductions, so if necessary try reducing by 0.5mg a time. It sounds a very slow method, but much better than than going up and down!

    I think lots of us expect the tapering to get easier as we get lower, but that's not always the case - the percentage drop gets bigger each reduction, and your own body (adrenal glands) has to start working again! A bit of a double whammy for some. So don't try and rush things.

    Good luck.

  • Many thanks and appreciate the advice! Ian

You may also like...